Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 223, NWS Dodge City, KS

June 18, 2008Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2008, 2:23 AM CDT for Ellis County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2008, 2:23 AM CDT (07:23 UTC)
Expired
Jun 18, 2008, 3:15 AM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:46 PM CDT, 10 hours 37 minutes earlier.

Area forecast discussion, Jun 17, 3:46 PM CDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT TUE JUN 17 2008

.DISCUSSION...

DAYS 1-2...

A FRONTAL BOUNDARY REINFORCED BY OUTFLOW WAS LOCATED FROM CENTRAL
TX INTO EASTERN NM AND CENTRAL CO THIS AFTERNOON. THIS AIRMASS
OVER SW KS WAS STABLE TO SFC BASED CONVECTION. HOWEVER, ELEVATED
CONVECTION WAS DEVELOPING BY MID AFTERNOON IN OUR SOUTHERN COUNTIES.
SFC BASED CONVECTION WAS TIED TO TERRAIN FEATURES THIS AFTERNOON WITH
STORMS DEVELOPING ON THE BLACK HILLS, PALMER DIVIDE AND RATON MESA.
THE LATTER 2 FEATURES HAPPEN TO BE LOCATED NEAR THE WESTERN EDGE OF
THE LOW LEVEL MOISTURE, OR NEAR THE INTERFACE BETWEEN THE DEEP
ROCKIES MIXED LAYER AND THE HIGH PLAINS LOADED GUN. THE SYNOPTIC
PATTERN IS CONDUCIVE TO STORM CLUSTERS PROPAGATING SE INTO THE
WESTERN HIGH PLAINS THROUGH THURSDAY WITH A FLAT RIDGE OVER THE
ROCKIES AND WEAK WNW-NW MID TO HIGH LEVEL FLOW OVER THE HIGH PLAINS.
ALSO, WITH A NW- SE ORIENTED BAROCLINIC ZONE IN PLACE FROM EASTERN
WY INTO OKLAHOMA, NOCTURNAL STORM CLUSTERS WILL BE POSSIBLE.

OUR FAR WESTERN COUNTIES WERE DESTABILIZING THIS AFTERNOON. IT WAS
TOO CAPPED FOR SFC BASED CONVECTION AS SFC TEMPS WERE ONLY IN THE
LOWER 80S. BUT GIVEN THE 3600FT ELEVATIONS ALONG OUR BORDER, ELEVATED
HEATING, COMBINED WITH LOWER 60SF DEWPOINTS WAS LEADING TO MODERATE
SFC BASED CAPE. SO STORMS MOVING INTO THIS AIRMASS WOULD MAINTAIN
THEMSELVES AND STAY SFC BASED THROUGH EARLY EVENING. THEREFORE, STORMS
DEVELOPING SOUTH OF LIMON ON THE PALMER DIVIDE MAY AFFECT OUR FAR
WESTERN COUNTIES THIS EVENING. STORMS ON THE RATON MESA MAY MOVE
SOUTH OF OUR AREA SINCE THE MID LEVEL FLOW IS NORTHWESTERLY, BUT
ELKHART AND LIBERAL COULD GET GRAZED BY THESE STORMS BETWEEN 5 AND 9
PM.

THE BEST CHANCE OF STORMS WILL BE WEDNESDAY EVENING AS A WEAK
DISTURBANCE SEEN ON WATER VAPOR IMAGERY APPROACHES WESTERN KS.
PLACEMENT AND COVERAGE OF RAIN IS IN QUESTION, BUT A FEW PLACES
COULD SEE VERY HEAVY AMOUNTS DUE TO THE WEAK MID LEVEL FLOW.

THE SFC PATTERN EVOLUTION/CONVECTIVE OUTFLOW WILL GREATLY
INFLUENCE OUT WEATHER BY THURSDAY. THE MESOSCALE DETAILS ARE NOT
POSSIBLE TO GRASP THIS FAR OUT. HOWEVER, THE LARGE SCALE PATTERN
WILL STILL BE FAVORABLE FOR THUNDERSTORMS.

TEMPERATURES WILL MODERATE A LITTLE BY WEDNESDAY. MAXES FOR THURSDAY
ARE TRICKY AND DEPEND ON THE AMOUNT OF CONVECTIVE DEBRIS AND
ONGOING CONVECTION.

DAYS 3-7...

ONE OF THE FEW THINGS THE GFS/ECMWF AND CANADIAN MODELS SEEM TO ALL
AGREE UPON IS KEEPING AN UPPER LOW JUST OFF THE WEST COAST THROUGH
THE WEEKEND WITH SEVERAL S/W TROFS MOVING OUT OF THE BASE OF THIS
SYSTEM AND INTO THE PLAINS. GIVEN THE UNCERTAINTY OF TIMING AND
EXACT TRACK OF EACH OF THESE SYSTEMS AM THEREFORE UNABLE TO ADD
GREATER DETAIL TO THE CURRENT POP FORECASTS. BY THE WEEKEND 5HTS ARE
PROGGED TO VARIOUS DEGREES TO BEGIN TO RISE OVER THE ROCKIES WITH
BOTH THE GFS AND ECMWF SUGGESTING 12-16C 7H TEMPS OVER OUR WEST AND
DOWNSLOPE FLOW. CONFIDENCE ON WHERE OUR UPPER RIDGE AXIS WILL BE OR
HOW STRONG THE UPPER RIDGE WILL BE EARLY NEXT WEEK IS UNCERTAIN AS
ALL MODELS OFFERING DIFFERING SOLUTIONS. GIVEN THE INCREASING
UNCERTAINTY EARLY NEXT WEEK INITIAL THOUGHTS ARE NOT TO MAKE ANY
MAJOR ADJUSTMENTS TO EARLY NEXT WEEK BUT WILL BE A BIT MORE
CONSERVATIVE ON THE WARMUP IN THE EAST BASED ON THE CANADIAN AND
ECMWF TRENDS. EVEN THE LATEST 85H TEMPS FROM THE GFS SUGGESTING
HIGHS A LITTLE COOLER THAN PREVIOUS RUNS.

.AVIATION...

ANOTHER ROUND OF THUNDERSTORMS EXPECTED DURING THE FIRST 12 HOURS
FOLLOWED BY THE CHC OF FOG DEVELOPING TOMORROW MORNING. BASED ON 00Z
GFS AND 00Z NAM LOOKS LIKE THE BETTER CHANCE FOR EVENING STORMS WILL
BE SOUTH OF GCK AND DDC WITH ANOTHER ROUND POSSIBLE LATER TONIGHT
NEAR THE HYS AND DDC AREA. HAYS HOWEVER LOOKS TO HAVE A SLIGHT EDGE
OVER DDC BASE ON THE MID LVL BAROCLINIC ZONE AND TRACK OF A 5H VORT
LATER TONIGHT. AS A RESULT HAVE BACKED ON ALL OF MENTION OF THUNDER
FOR DDC AND GCK BUT LEFT THE MENTION IN THE HYS TAFS. AS FOR FOG
POTENTIAL WILL CONTINUE TO FOLLOW THE GFS AND NAM TREND OF LOW
CLOUDS AND FOG DEVELOPING TOWARDS DAYBREAK GIVEN THAT ANY PCPN
OVERNIGHT COMBINED WITH UPSLOPE FLOW COULD RESULT IN FOG/ST MUCH
LIKE EARLIER TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  89  65  86 /  30  30  60  30
GCK  60  91  63  88 /  30  30  50  40
EHA  62  92  63  90 /  40  30  40  40
LBL  62  92  64  89 /  40  30  60  30
HYS  62  87  64  86 /  20  20  60  40
P28  65  88  67  86 /  30  30  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, Jun 17, 3:46 PM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT TUE JUN 17 2008

KSZ030-031-043>046-061>066-074>081-084>090-182100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
346 PM CDT TUE JUN 17 2008 /246 PM MDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS POTIONS
OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EARLY TONIGHT.
ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME A SOME OF
THE STRONGER STORMS WILL CONTAIN SMALL HAIL AND PERIODS OF HEAVY
RAINFALL LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN ON WEDNESDAY
AFTERNOON AND EVENING OVER SOUTHWEST KANSAS AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES OUT ACROSS WESTERN KANSAS. SOME OF THE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:46 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego89 min
Jun 18, 3:23 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford52 min
Jun 18, 4:01 AM CDTSevere Thunderstorm WarningDDCPratt44 min
Jun 18, 4:21 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt54 min
Jun 18, 4:38 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny67 min
Jun 18, 5:25 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny35 min
Jun 18, 5:33 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell, Kearny42 min
Jun 18, 6:21 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott54 min
Jun 18, 6:46 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.